Tolerance of Informality and Occupational Choices in a Large Informal Sector Economy
Marcelo Arbex,
Márcio Corrêa and
Magalhães Marcos R. V. ()
Additional contact information
Magalhães Marcos R. V.: CAEN - Graduate Studies in Economics, Federal University of Ceará, Fortaleza, Brazil
The B.E. Journal of Macroeconomics, 2023, vol. 23, issue 1, 241-278
Abstract:
We study an equilibrium two-sector occupational choice model – agents can be (formal or informal) entrepreneurs or workers. An informal entrepreneur faces taxation determined by the combination of her capital choice and society’s tolerance of informality. Our model is consistent with many empirical findings regarding the informal sector in Brazil, a developing economy with a large informal sector. With a calibrated version of our model, we show that as society’s tolerance of informality decreases, the informal sector employs less capital and labor, and informality decreases. We conduct several counterfactual exercises. Informality is substantially lower in economies that are less tolerant of informal activities, formal entrepreneurs have more access to financial markets, and taxation of output and labor is lower. We extend the model to consider stochastic taxation of informal activities – a higher (average) informal output taxation and its variability reduce informality.
Keywords: informal sector; social norms; credit constraints; limited enforcement (search for similar items in EconPapers)
JEL-codes: E26 E6 H26 O11 O17 Z13 (search for similar items in EconPapers)
Date: 2023
References: Add references at CitEc
Citations:
Downloads: (external link)
https://doi.org/10.1515/bejm-2021-0076 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejmac:v:23:y:2023:i:1:p:241-278:n:3
Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/bejm/html
DOI: 10.1515/bejm-2021-0076
Access Statistics for this article
The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti
More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().